CSN Login
Members Online: 10

You are here

Cyberknife Treatment side effects

CKvictim
Posts: 5
Joined: Aug 2017

I completed my cyberknife treaments for prostate cancer on Dec. 19, 2016. I had no side effects for 6 weeks until I went in for my first checkup. after having a DRE I developed a rectal issue that has caused problems ever since. The oncologist continues to believe it is caused by a reaction to the substrance injected between the prostate and rectum to protect the rectum from the radiation. It feels like a burning stick up my my anus, constantly. In the last three months I have had to go to the ER because I couldn't urinate and needed a catheter to relieve the pain it was causing. I am currently in day 6 of 10 with this catheter. It causes me to be constipated which in turn causes muscle spasms causing an intense sharp pain in the tip of my penis for 30 seconds until the spasm subsides. My recomendation: if your Psa is low aggressive ( mine was 5.4 orginally) and if you had a biopsy and you have a low aggressive Gleason score ( mine was 3 + 3). GO FOR ACTIVE SURVEILLANCE. If I had it to do over again, I would not have listened to the doctors and taken my chances because I felt I was i good physical shape before and now every day is a struggle with pain. My life definately has detiorated. I'm 67 and hope my Urologist can fix this.

SubDenis's picture
SubDenis
Posts: 130
Joined: Jul 2017

Sorry to hear of your trouble, thanks for sharing as I am at the decision stage.  AS seems to be the logical choice for me at this point. Denis

hopeful and opt...
Posts: 2218
Joined: Apr 2009

I am sorry for what you are now experiencing.

I suggest that you get another opinion from a medical doctor. ..., maybe a another radiation oncologist (who is has a high volume practice). I don't know where you live, but there is a dr. Katz in NYC who would have insight. Let us know where you live. 

Old Salt
Posts: 720
Joined: Aug 2014

Can we assume that the problem you encountered is related to the substance injected between the prostate and rectum to protect the rectum from the radiation? If so, it would be helpful to identify this substance (SpaceOAR?).

Or is the consensus (you and your radiologist) that the CyberKnife treatment/radiation is the cause?

VascodaGama's picture
VascodaGama
Posts: 2958
Joined: Nov 2010

I am sorry for your experiences. Treatments for prostate cancer are all linked to risks. Surely one should avoid them if possible. I also think that AS is the best option if the patient status permits it.

Regarding your experiences, I would not say that the problem is a cause of the Hydrogel (the substance injected between the prostate and rectum) but of the dose of radiation administered.  It is possible that by using this protective shield the radiologist planned a different isodose field higher than the usual at certain areas, and that it affected much the bladder. I do not know if the protective hydrogel absorbes or reflects radiation but radiologists believe that the use of the gel allows them to deliver higher Gy doses. What was yours?
The urination retention is a typical side effect in radiotherapies for prostate cancer. The nerves bundles are also affected which can lead to nasty sensations. The only aspect that made me curious is your comment regarding constipation. This is also a side effect from radiation at the colon which could be indicative that the hydrogel wasn't properly injected at the place (1 cm thick).

Here is a link regarding the use of hydrogel;

http://psa-rising.com/2015/04/23/radiation-injectable-gel/

Best wishes for fast improvement. Can you update us with the results regarding the cancer? What is your present PSA level? Are you in remission?

VGama

CKvictim
Posts: 5
Joined: Aug 2017

Thanks for all your responses. I'm not certain of the specific gel used. He told me it was some polychlycol thing, kind of like antifreeze I'd guess. Anyway, he's moved on to another practice and I have an appointment in 2 weeks with his replacement/ partner. I live in MN and have since made the Urologist for the Mn. Vikings my primary caregiver Upon recommendation to a close friend that underwent IMRT under his care with no issues even though his numbers were higher than mine. 

Again, i recommend anyone considering Cyberknife should really consider other options. And if your numbers reflect low aggressive, I'd say active surveillance is best. only you know how you feel and with recent reports about prostate cancer, maybe that's best. Too late for me. Now I have to deal with that decision. 

CKvictim
Posts: 5
Joined: Aug 2017

To answer some of the questions, I'm 67 yrs old , 6 weeks after completion of treatments my PSA went up to 8.8. At 3 months it went down to 7.7. Last month, I'm down to 2.4, that's encouraging. Have never been told if I'm in remission or not. Don't know what doses they used but I will certainly ask at my next appointment on Friday. After heavy doses of miralax, my constipation issues have cleared. Blaming that on the catheter. Has been the worst week of my life. 

Before CK, I was walking 4-5 miles a day and walking while golfing. Now I can't go more than 1 mile for fear of wetting myself from sudden urges and have to ride in a cart sitting side saddle because the pain in my rectum doesn't allow direct pressure. 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3227
Joined: May 2012

You might know, CK, that Cyberknife issues are extremely rare. Your report is only the second CK side-effect report I can recall ever reading here.  I don't doubt that there may have been a few others that I missed, since I do not read every thread. 

I hope you continue to relate what you discover, and good luck to you,

max

 

.

hopeful and opt...
Posts: 2218
Joined: Apr 2009

Quite often the PSA from radiation peaks at 18 to 24 months, however it can be at diferent time periods..........eventually when the SBRT(radiation) is successful the PSA goes below 1, this can take some time....the reason for your doctor monitoring the PSA on  a regular basis.

CKvictim
Posts: 5
Joined: Aug 2017

Lucky me. If that's true then perhaps my procedure was not done properly. 

Old Salt
Posts: 720
Joined: Aug 2014

Where was the procedure done? And how many have they done? An experienced team does matter a great deal.

Significantly, how many Gy did your prostate get? How were the margins determined? Any peculiarities with your prostate anatomy?

Whereas side effects during or after SBRT are relatively rare, they do occur in a small minority of patients. It you want some detail, consult the papers by Alan Katz. 

OK; I made it easy: https://prostatecancerinfolink.net/2016/01/06/nine-year-outcomes-after-treatment-with-sbrt/

hopeful and opt...
Posts: 2218
Joined: Apr 2009

Sorry that I did not present correctly.

After SBRT(cyberknife) your PSA will have a downward trend, but around 18 to 24 months out, there will be a bump in PSA (to a peak) then the PSA will decline.....you want to have a PSA under one

VascodaGama's picture
VascodaGama
Posts: 2958
Joined: Nov 2010

My opinion regarding the bounce of the PSA (Hopeful's comment above) is that you are presencing a common trend. The increase from 5.4e ng/ml to 8.8 post radiation is due to inflammation, Then a down trend starts and latter a bounce is seen to occur in some guys. The nadir indicating remission can take several months (or over three years) to reach. You need time to ascertain cure. Here is a link for you to read;

https://link.springer.com/chapter/10.1007%2F978-1-4471-2864-9_68

I am glad for knowig that the symptoms are improving.

Best,

VG

hopeful and opt...
Posts: 2218
Joined: Apr 2009

V............... Excellent more detailed response......Best..............H

CKvictim
Posts: 5
Joined: Aug 2017

thanks guys, I'll get more info next week after my appointment on monday. tomorrow I meet with my urologist and get this catheter removed and have some scope work done.

TMoore
Posts: 3
Joined: Jul 2018

I'm 54 with Gleason 3+4, no urinary symptoms and no ED problems.  Genetic profile of the biopsy tissue came back intermediat to aggressive, so I was told to get it treated.  Getting cyberknife in New York in about a month.  Cannot get a straight answer from the doctors.  After cyberknife, and they might irradiate the seminal vesicles along with the prostate, if you can get an erection, DO YOU STILL HAVE AN ORGASM and DOES IT FEEL THE SAME AS BEFORE RADIATION OR IS IT LESS INTENSE, WITH NO BUILD UP AND BANG AND RELEASE?  I have read it can be better or worse or "different".  And if the seminal vesicles are irradiated, then is there no semen or ejacualte? 

Subscribe to Comments for "Cyberknife Treatment side effects"